Sexual side effects of finasteride

Q:

Hi Dr. Mohebi,

I had been taking 1.25 mg finasteride pills M/W/F and I started experiencing sexual side effects a couple weeks ago.  I’ve since stopped taking the pills and the side effects have decreased.  The side effects have not completely gone away yet.  Previously, I had quit for similar reasons and started up again going from 1.25 every day to 1.25 mg only M/W/F.

What do you recommend I do

Thanks,

A:

You need further evaluations besides stopping finasteride to make sure there is no other reasons for the sex drive changes you are experiencing.

Since you have had your hair transplant only a few months ago and have significant miniaturization (a sign of active hair loss), you need to use Rogaine 5% solution or foam twice a day to minimize the shock loss on the entire area of the scalp that is prone to balding.

Shock loss after a hair transplant surgery could be seen in the few months.  Studies have shown that shock loss could be prevented or minimized significantly when patients are taking finasteride after hair transplant procedures. We recommend Rogaine for women or men who cannot use finasteride for any reason for at least 6 months following their hair transplant to minimize the risk of hair transplant surgery.